Alert archive / Texas / Tornado Warnings in 2003

Tornado Warning 12, NWS Fort Worth, TX

May 15, 2003Eastland County, Stephens County, Texas

NWS Fort Worth, TX issued this tornado warning at May 15, 2003, 10:01 PM CDT for Eastland County, Stephens County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 10:01 PM CDT (03:01 UTC)
Expired
May 15, 2003, 10:45 PM CDT
In force
44 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Eastland County, TX, Stephens County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 6:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2441 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WFUS54 KFWD 160301
TORFTW
TXC133-429-160345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
959 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN EASTLAND COUNTY IN NORTH CENTRAL TEXAS
  SOUTHERN STEPHENS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1045 PM CDT

* AT 959 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES SOUTHWEST OF
  BRECKENRIDGE...OR 25 MILES WEST OF RANGER...MOVING EAST AT 25 MPH.

IN ADDITION TO TORNADOES, HAIL TO THE SIZE OF BASEBALLS AND DAMAGING 
WINDS ARE LIKELY WITH THIS STORM. THIS STORM HAS A HISTORY OF 
TORNADOES IN SHACKELFORD COUNTY. IF YOU ARE IN THE PATH OF THIS 
STORM...TAKE COVER NOW

LAT...LON 3261 9911 3242 9912 3241 9860 3267 9861

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 15, 9:50 PM CDT, 11 minutes earlier.

Area forecast discussion, May 15, 9:50 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
950 PM CDT THU MAY 15 2003

.PUBLIC DISCUSSION...
A LARGE TORNADIC SUPERCELL HAS CONTINUED TO MOVE SLOWLY EAST JUST
NORTH OF INTERSTATE 20. THE STORM FORMED NEAR THE WARM FRONT...JUST
SOUTHWEST OF ABILENE.  EARLIER...A BIT OF A MESOLOW WAS WEST OF THE
AREA...NEAR THE WARM FRONT...DRY LINE INTERSECTION. THIS PROBABLY
ENHANCED LOCAL CONDITIONS...ALLOWING STORM FORMATION. A NEW TORNADO
WATCH IS ABOUT TO BE ISSUED...FOR AREAS JUST WEST OF THE DFW AREA.
WE WILL UPDATE THE ZONES WHEN THE WATCH COMES IN.

THE MAX PRESSURE FALLS AT 00Z EXTENDED FROM NEAR ABILENE NORTH INTO
THE PANHANDLE.  THIS MAY MORE OR LESS DEMARK THE SOUTHERN END OF
SIGNIFICANT LARGE SACLE LIFT...AND ROUGHLY THE SOUTHERN CUT-OFF ZONE
FOR BOUNDARY LAYER BASED THUNDERSTORMS FOR THE NEXT FEW HOURS. THE
SUPERCELL ALSO HAS FORMED JUST INSIDE THE SATELLITE WATER VAPOR DRY
SLOT...ALSO INDICATING A ZONE OF LARGE SCALE LIFT...WITH SUBSIDENCE
FURTHER WEST WITHIN THE DRY SLOT.  THUS...THE BEST CHANCE FOR
THUNDER AND SEVERE WEATHER APPEARS TO BE NORTH OF I-20
OVERNIGHT...GIVEN NO OTHER MAJOR CHANGES.

WE WILL LOWER POPS EVER SO SLIGHTLY SOUTH OF INTERSTATE 20...AND
KEEP THEM CLOSE TO CURRENT VALUES NORTH OF I-20.

26

...AVIATION DISCUSSION...
CLDS MIXING TO LOW VFR AT THIS HOUR...WITH MAINLY SCT020-030 DECKS
UNDERNEATH. EXPECT CLDS TO REMAIN SCT-BKN VFR THRU 09Z
DFW/DAL/FTW...WITH ACT MVFR BY ARND 09Z. IF...OR MORE LIKELY
WHEN...CONVECTION REACHES THE AIRPORTS...SKIES WILL GO TEMPO
MVFR...WITH VFR RETURNING AFTER PASSAGE. WINDS SHLD INCR AFTER 03Z
OR SO AS INTENSIFYING LOW PRESSURE MOVES NEARER AND THE LOW LEVEL
JET GETS HOWLING AT 40+ KTS. 30/SS

FCSTID =   26
DFW   72  88  64  81 /  60  60   0   0
ACT   75  90  64  82 /  20  40   0   0
PRX   71  85  62  78 /  60  60  30  30
DTO   71  88  63  81 /  60  60   0   0
TKI   71  87  63  80 /  60  60   0   0
DAL   72  88  64  81 /  60  60   0   0
TRL   72  87  64  80 /  60  60  20  20
CRS   74  88  65  80 /  20  60  30  30
TPL   75  91  65  82 /  20  40   0   0

.FWD...
TX...TORNADO WATCH UNTIL MIDNIGHT CDT FRIDAY FOR ZONES TXC093...
TXC133...TXC429...TXC503.
Hazardous weather outlook, May 15, 3:37 PM CDT, 6 hours 24 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
337 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT NORTHWEST
OF A SHERMAN...GRANBURY...CISCO LINE...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTHWEST OF AN ATHENS TO LAMPASAS LINE. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY A TORNADO.

.DAYS TWO THROUGH SEVEN...
ON FRIDAY...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF
I-35 AND NORTH OF I-20...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS
EAST OF A JACKSBORO TO LAMPASAS LINE.  THE MAIN THREAT WILL BE FROM
VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES...
MAINLY IN THE AFTERNOON AND EVENING.  ANOTHER OPPORTUNITY FOR
THUNDERSTORMS WILL RETURN TO NORTH TEXAS ON TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED BEFORE 11 PM WEST OF A
GAINESVILLE TO GOLDTHWAITE LINE...AND ELSEWHERE IN THE SLIGHT RISK
AREA MAINLY AFTER 1100 PM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:44 PM CDTSevere Thunderstorm WarningFWDStephens61 min
May 15, 10:45 PM CDTTornado WarningFWDEastland, Stephens45 min
May 15, 10:49 PM CDTSevere Thunderstorm WarningFWDPalo Pinto56 min
May 15, 11:39 PM CDTSevere Thunderstorm WarningFWDPalo Pinto66 min
May 16, 2:09 AM CDTSevere Thunderstorm WarningFWDMontague61 min
May 16, 2:42 AM CDTSevere Thunderstorm WarningFWDYoung63 min
May 16, 9:17 AM CDTSevere Thunderstorm WarningFWDLamar28 min
May 16, 4:39 PM CDTSevere Thunderstorm WarningFWDHopkins36 min
May 16, 4:53 PM CDTSevere Thunderstorm WarningFWDNavarro52 min
May 16, 5:00 PM CDTSevere Thunderstorm WarningFWDVan Zandt45 min
May 16, 5:16 PM CDTSevere Thunderstorm WarningFWDHenderson59 min
May 16, 5:45 PM CDTSevere Thunderstorm WarningFWDFreestone, Navarro60 min
May 16, 6:15 PM CDTSevere Thunderstorm WarningFWDHenderson45 min
May 16, 6:21 PM CDTSevere Thunderstorm WarningFWDAnderson54 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningFWDFreestone45 min

Nearby

Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.